Work

Repeated exposure to modern volatile anaesthetics may cause chronic hepatitis as well as acute liver injury

Year: 2012
Type: article
Study design: Case Report
Abstract: Volatile anaesthetic agents are known to cause acute hepatitis and fulminant hepatic failure in susceptible individuals. Four patients were identified with prolonged liver injury due to volatile anaesthetic-induced hepatitis. Three had liver biopsy confirmation and all gave blood for specific diagnostic tests (TFA and CYP 2E1 IgG4 antibodies). The Roussel Uclaf Causality Assessment Method (RUCAM) drug causality scale was used to determine the likelihood of volatile anaesthetics causing the chronic liver injury. We describe four cases of volatile anaesthetic hepatitis in which three evolved into chronic hepatitis. The fourth followed a more typical pattern of acute hepatitis; however, resolution took a few months. These cases all occurred with modern volatile anaesthetics, predominantly sevoflurane, and all cases were proven with specific antibody tests, liver histology and a drug causality scale. This is the first report of chronic liver injury due to volatile anaesthetic exposure.
Language: English
Subfield: Pharmacology
Open Access status: green
OpenAlex ID: W2100990289
FWCI: 1.085
Cites: 36
Cited by: 27
Related to: 10